Case Report

Ezetimibe-induced Acute Pancreatitis

Authors: Imran Ahmad, MD, Edward Ruby, MD, Harris Usman, MD, Mateen Hotiana, MD, Mehnaz Hussain, MD, Fahd Rahman, MD

Abstract

Ezetimibe is a lipid-lowering agent that inhibits the intestinal absorption of cholesterol and other related phytosterols. It is used alone or in combination with other lipid-lowering agents in the treatment of various forms of hypercholesterolemia. Since its FDA approval in 2002, there are no known citations of ezetimibe-induced pancreatitis.


Key Points


* Drugs are an important, but rare, cause of acute pancreatitis.


* Ezetimibe, a lipid-lowering drug, can cause acute pancreatitis.


* Identification and discontinuation of the offending drug is of great importance in cases of drug-induced acute pancreatitis.

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References

1. Lankisch PG, Lowenfels AB, Maisonneuve P. What is the risk of alcoholic pancreatitis in heavy drinkers? Pancreas 2002;25:411–412.
 
2. Venneman NG, Buskens E, Besselink MG, et al. Small gallstones are associated with increased risk of acute pancreatitis: potential benefits of prophylactic cholecystectomy? Am J Gastroenterol 2005;100:2540–2550.
 
3. Toskes PP. Hyperlipidemic pancreatitis. Gastroenterol Clin North Am 1990;19:783–791.
 
4. Brandwein SL, Sigman KM. Case report: milk-alkali syndrome and pancreatitis. Am J Med Sci 1994;308:173–176.
 
5. Ruenzi M, Layer P. Drug-associated pancreatitis: facts and fiction. Pan-creas 1996;13:100–109.
 
6. Wilmink T, Frick TW. Drug-induced pancreatitis. Drug Saf 1996;14:406–423.
 
7. McArthur KE. Review article: drug-induced pancreatitis. Aliment Pharmacol Ther 1996;10:23–28.
 
8. Mallory A, Kern F Jr. Drug-induced pancreatitis: a critical review. Gastroenterology 1980;78:813–820.
 
9. Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239–245.
 
10. Lankisch PG, Droege M, Gottesleben F. Drug-induced acute pancreatitis: incidence and severity. Gut 1995;37:565–567.